Recent reports have "hit the wire" about patients with osteoporosis
who fracture the bone in the middle of the thigh (between the hip and
the knee). This fracture often happens without any major injury. Most
often patients report a deep, aching pain in the middle thigh several
weeks to several months before the bone breaks. This mid-thigh
fracture is especially unusual because the thigh bone (femur) is
usually very strong and not prone to break unless the injury is
severe. Most fractures of the femur are hip fractures and occur at
the upper end, where the femur connects with the pelvis. Only 3-5%
of femur fractures occur between the hip and the knee.
Scientists and researchers are reporting cases of people with mid-thigh fractures who are taking bisphosphonates such as Actonel®, Boniva®, Fosamax® and Reclast®. Scientists call these "case reports" and we must remember that they are not rigorous scientific inquiries to find out the causes or risks of a problem, but they do alert physicians to developments as they emerge.
A recent independent task force of scientists reviewed the cases and concluded that there is not a clear cause and effect relationship between bisphosphonate drug use and mid-thigh fractures. But they also noted that in the cases reported, the risk of this fracture increases the longer a patient is on a bisphosphonate. The Task Force also concluded that mid-thigh fractures are rare and that patients and should not be discouraged from taking a bisphosphonate. Based on the Task Force report, the FDA has added a new warning to all bisphosphonates.
While it is true that a large percentage of the case
reports of mid-thigh fractures were in patients taking
bisphosphonate drugs, this fracture can also occur in people
not using bisphosphonates. We know that millions of patients
have taken bisphosphonates since its introduction 15 years
ago - so the current number of reported cases represents a very
small fraction of total users. To date, no reports describe
the actual frequency of mid-thigh fractures among patients
taking a bisphosphonate drug. The mid-thigh fracture certainly
seems rare (1% of hip fractures) and bisphosphonate drugs may
not be the cause OR may not be the only cause.
Scientists will have some challenges sorting out the cause of the mid-thigh fracture since people with osteoporosis are prone to fracture. They fracture from a combination of weak bones and having an injury, in most cases from a fall.
Bisphosphonate drugs really help reduce fracture risk, but they only reduce the risk by about 35% and they do not reduce the risk of falls that cause fractures. There are currently no bone drugs that cure osteoporosis or make the risk of fracture go away completely. This fact makes it hard for scientists to s tudy the safety of bisphosphonate drugs and whether they increase the risk of certain rare kinds of fractures. Looking for a cause-effect link between an osteoporosis drug and a rare fracture is like looking for the proverbial "needle in the haystack".
Learn your fracture risk at the American Bone Health Risk Calculator. This information will help you and your doctor determine whether or not you should be on a treatment that will help prevent fractures.